Baxter <"https://www.yourlawyer.com/topics/overview/heparin">heparin, implicated in the illnesses of hundreds of people and the deaths of four others, should no longer be used, the Food & Drug Administration (FDA) warned today.Â Â Just prior to the FDA warning, Baxter International had said it would stop manufacturing its multiple-dose vials of injectable heparin following reports of serious allergic reactions in some patients.
Baxter recalled 9 lots of its tainted heparin vials last month, after they were linked to dozens of serious reactions at hospitals and dialysis clinics around the country. Generally, the reactions to the Baxter heparin have occurred within minutes of the drug being administered.Â According to the Centers for Disease Control (CDC) symptoms experienced by victims of the defective heparin included facial swelling, nausea, rapid heart beat and decreased blood pressure. Now it appears that the problems related to Baxter heparin are not confined to the nine recalled lots.
According to the FDA, it has received 350 reports in 2008 of side effects linked to Baxter heparin.Â Four people died while taking the drug, though the agency said it wasn’t clear if the drug was to blame. In all of 2007, the agency received 100 reports of problems with the drug.Â The FDA is now inspecting Baxter’s manufacturing sites to locate the source of the heparin problems.
The FDA said nearly all the reported problems have been in dialysis patients who received high doses of heparin over a short time. The FDA is cautioning that doctors who continue to use Baxter heparin should use the lowest doses possible and administer it slowly.Â Kidney-failure patients receive heparin to prevent clotting of blood during the dialysis process. The drug is also used in certain types of heart surgery.
Baxter has had problems with its heparin in the past.Â Last year, the FDA,Â in collaboration with Baxter, issued a two-page safety alert in February 2007 warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors do not occur. The 2007 alert was issued after three infants died in Indiana after they were mistakenly given adult doses. In December, actor Dennis Quaid and his wife named Baxter in a lawsuit after their newborn twins were mistakenly given potentially fatal overdoses of heparin because of a vial mix up. In addition to the Quaid twins, at least six newborns and two other patients are known to have received an overdose of heparin since 2001.